[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.12.79. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Brief Report
April 2014

Vision Loss After Intravitreal Ocriplasmin: Correlation of Spectral-Domain Optical Coherence Tomography and Electroretinography

Author Affiliations
  • 1Department of Ophthalmology, Tufts Medical Center, Boston, Massachusetts
JAMA Ophthalmol. 2014;132(4):487-490. doi:10.1001/jamaophthalmol.2013.8258
Abstract

Importance  Clinical trials indicate that visual impairment is significantly greater in patients receiving ocriplasmin than placebo. The mechanism of this symptom has not been explained. We report a patient with persistent darkening of her vision after intravitreal ocriplasmin and describe ancillary testing findings that may yield insights into the effects of ocriplasmin and the cause of this symptom.

Observations  We describe a 71-year-old woman with symptomatic vitreomacular traction who received intravitreal ocriplasmin and experienced darkening of vision in dim illumination for 4 months, despite improvement in visual acuity and release of symptomatic vitreomacular traction. We demonstrate that disruption of photoreceptor inner segment–outer segment (ellipsoid) layer on SD-OCT and reduced ERG amplitudes correspond to the patient’s symptom of darkened vision. The ERG demonstrated a greater reduction in scotopic function compared with photopic function.

Conclusions and Relevance  On the basis of these findings, it is possible that ocriplasmin may have a diffuse enzymatic effect on photoreceptors or the retinal pigment epithelium that is not limited to areas of vitreomacular adhesion. The rod photoreceptors may be more susceptible than cone photoreceptors to the effects of ocriplasmin. Further work is needed to understand mechanisms of visual impairment after ocriplasmin.

×